Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 50, NWS Jacksonville, FL

May 17, 2007Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 17, 2007, 5:15 PM EDT for Duval County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2007, 5:15 PM EDT (21:15 UTC)
Expired
May 17, 2007, 6:00 PM EDT
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2007-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2007-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:53 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 17, 2:53 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
253 PM EDT THU MAY 17 2007

.SHORT TERM...A COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD THIS
AFTERNOON AND THIS EVENING. DAYTIME HEATING...DEW POINTS IN THE
LOWER TO MID 60S AND WEAK LIFT FROM THE FRONT HAVE TRIGGERED
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. VIS IMAGERY SHOWS WEST
COAST SEA BREEZE JUST MOVING INTO THE WESTERN PORTIONS OF OUR
CWA...WHILE AN EAST COAST SEA BREEZE HAS FINALLY STARTED TO MOVE
INLAND AS WELL. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE INTO
THIS EVENING AS THE SEA BREEZES CONVERGE AND MOVE EASTWARD...WHILE
THE FRONTAL BOUNDARY CONTINUES TO PUSH SOUTHWARD.

VEERING WINDS ASSOCIATED WITH THE TROUGH HAVE SHIFTED THE SMOKE
PLUME TODAY WHILE MIXING HAS ALLOWED THIS TO REACH THE SURFACE.
VISIBILITIES NEAR THE GEORGIA AND NORTHERN FLORIDA COASTS HAVE DROPPED
AS LOW AS 3/4 MILE. A WIND SHIFT TO THE NORTH WILL KEEP THIS
PLUME MAINLY OVER FLORIDA FOR TOMORROW...ESPECIALLY IN AREAS
CLOSEST TO THE FIRE NEAR U.S. 441 AND I-10.

BREEZY CONDITIONS ARE EXPECTED ALONG THE COAST TOMORROW. A DRY
FORECAST WILL CONTINUE THROUGH SATURDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...HIGH PRESSURE WILL ONCE
AGAIN DOMINATE IN THE EXTENDED WITH DRY CONDITIONS. A NORTHEAST
FLOW BRINGS THE POTENTIAL FOR ISOLATED COASTAL SHOWERS...OTHERWISE
THE NEXT BEST CHANCE OF RAIN LOOKS TO BE THURSDAY OR FRIDAY.

&&

.MARINE...LIGHT AND VARIABLE FLOW WILL SHIFT TO NORTH TO NORTHEAST
LATE TONIGHT FOLLOWING FRONTAL PASSAGE. SCEC CONDS EXPECTED FOR
FRIDAY AS HIGH PRESSURE GRADIENT INCREASES.

&&

.FIRE WEATHER...RED FLAG WARNING WILL BE ISSUED FOR FL ZONES ON
FRIDAY WITH MORE MARGINAL CASE FOR SE GA SO WILL ISSUE A WATCH.
WINDS MAY ALSO INITIATE RED FLAG CONDS ON FRI BUT HIGHEST WINDS WILL
BE NEAR THE ERN HALF OF THE FL ZONES WHERE GRADIENT WILL BE STRONGER.
LOWER RH ANTICIPATED FOR SATURDAY AFTERNOON AS HIGH PRESSURE BUILDS
IN FROM THE N. HAVE ISSUED A WATCH FOR MOST OF THE CWA.

&&

.AVIATION...SMOKE AFFECTING MOST OF THE TAF SITES WITH JAX HAVING GONE
DOWN INTO THE IFR CONDS FOR THE PAST SEVERAL HOURS. SSI HAS IMPROVED
TO MVFR AND EXPECTED TO REMAIN THAT WAY OUTSIDE OF ANY CONVECTION.
HAVE TEMPO FOR TSRA OVER THE NEXT FEW HOURS AND THEN VCSH LATER
TONIGHT. IMPROVED CIGS AND VIS EXPECTED BY 12Z SAT ON NLY FLOW
ALTHOUGH SMOKE STILL POSSIBLE AT JAX/CRG/GNV SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  57  82  51  80 /  10   0   0   0
SSI  65  78  61  75 /  30   0   0   0
JAX  62  81  56  79 /  30   0   0   0
SGJ  65  78  63  77 /  40   0   0   0
GNV  62  84  56  83 /  20   0   0   0
OCF  63  85  56  83 /  30   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH SATURDAY AFTERNOON FOR ALACHUA-BAKER-BRADFORD-
     CLAY-COLUMBIA-DUVAL-GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-
     SUWANNEE-UNION.

     RED FLAG WARNING FROM 12 PM TO 7 PM EDT FRIDAY FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-GILCHRIST-HAMILTON-MARION-
     NASSAU-PUTNAM-SUWANNEE-UNION.

GA...FIRE WEATHER WATCH FRIDAY AFTERNOON FOR APPLING-ATKINSON-BACON-
     BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-JEFF DAVIS-PIERCE-
     WARE-WAYNE.

     FIRE WEATHER WATCH SATURDAY AFTERNOON FOR APPLING-ATKINSON-BACON-
     BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-INLAND CAMDEN-INLAND
     GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

AM...NONE.
&&

HURLBUT/SHASHY/KERNS
Hazardous weather outlook, May 17, 10:36 AM EDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1036 AM EDT THU MAY 17 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-180900-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1036 AM EDT THU MAY 17 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...
...LARGE WILDFIRES CONTINUE ACROSS PARTS OF THE AREA...

.THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE FORECAST
AREA. THE STRONGEST ACTIVITY IS EXPECTED THIS AFTERNOON AND
EVENING ACROSS NORTHEAST FLORIDA WITH SMALL HAIL AND STRONG WIND
GUSTS POSSIBLE. THUNDERSTORM ACTIVITY WILL PUSH OFFSHORE TONIGHT AND
END BY EARLY FRIDAY MORNING OVER THE COASTAL WATERS. STORMS WILL
MOVE TO THE EAST AND SOUTHEAST AROUND 10 TO 15 MPH.

.WILDFIRE AND DENSE SMOKE IMPACT...
LARGE WILDFIRES CONTINUE ACROSS THE REGION. RESIDENTS ARE URGED TO
FOLLOW THE ADVICE OF LOCAL AUTHORITIES. PEOPLE WITH RESPIRATORY
PROBLEMS AND THE ELDERLY SHOULD REMAIN INDOORS IN AREAS WITH THICK
SMOKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

WILDFIRE AND SMOKE IMPACTS ARE EXPECTED THROUGH MUCH OF THE PERIOD.

DANGEROUS FIRE WEATHER CONDITIONS WILL EXIST DUE TO A DRIER AIRMASS
OVER THE REGION FROM FRIDAY THROUGH THE WEEKEND AND RED FLAG WARNINGS
WILL LIKELY BE IN EFFECT OVER PORTIONS OF THE AREA.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED FRIDAY THROUGH THE
WEEKEND AS NORTHEAST FLOW DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS/SHASHY

In the hours before

Special weather statement, May 17, 12:50 PM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1250 PM EDT THU MAY 17 2007

AMZ450-452-454-470-472-474-FLZ023>025-030>033-036>038-GAZ136-150>154-
164>166-172200-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-BAKER-BRADFORD-
BRANTLEY-CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-DUVAL-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-
GLYNN (COASTAL)-GLYNN (INLAND)-NASSAU-PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-UNION-WARE-
WAYNE-
1250 PM EDT THU MAY 17 2007

...AREAS OF DENSE SMOKE WILL CONTINUE THROUGH THIS EVENING...

AREAS OF DENSE SMOKE FROM THE ONGOING WILDFIRES ARE AFFECTING
PORTIONS OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA AS WELL AS THE
COASTAL WATERS. WIDESPREAD REDUCED VISIBILITIES ARE EXPECTED WITH THE
WORST VISIBILITIES LIKELY FROM IN THE JACKSONVILLE METRO AREA
INTO COASTAL SOUTHEAST GEORGIA. A FEW LOCATIONS HAVE REPORTED
VISIBILITIES BRIEFLY DOWN TO A QUARTER OF MILE OVER GLYNN AND CAMDEN
COUNTIES.

COUNTY OFFICIALS ARE REQUESTING THAT YOU PLEASE DO NOT CALL 9 1 1 TO
REPORT A FIRE UNLESS YOU CAN ACTUALLY SEE FLAMES.

PERSONS WHO HAVE RESPIRATORY AILMENTS THAT CAN BE TRIGGERED BY SMOKE
SHOULD CONSIDER STAYING INDOORS. MOTORISTS SHOULD ALSO BE ALERT
FOR SUDDEN CHANGES IN VISIBILITY.

ARS
Special weather statement, May 17, 3:38 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
338 PM EDT THU MAY 17 2007

GAZ150-163-172030-
CLINCH-WARE-
338 PM EDT THU MAY 17 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME EASTERN
CLINCH AND WARE COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 430 PM EDT...

AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF ARGYLE...MOVING EAST AT
10 TO 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
MANOR THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, May 17, 4:25 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 PM EDT THU MAY 17 2007

GAZ150-152-164-172115-
BRANTLEY-CHARLTON-WARE-
425 PM EDT THU MAY 17 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
CHARLTON...BRANTLEY AND EXTREME EASTERN WARE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...

AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES NORTHWEST OF RACE POND...OR 10
MILES SOUTHEAST OF WAYCROSS...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HOBOKEN...WINOKUR AND
HICKOX THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, May 17, 4:49 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 PM EDT THU MAY 17 2007

FLZ025-172130-
DUVAL-
449 PM EDT THU MAY 17 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN DUVAL
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 530 PM EDT...

AT 449 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF JACKSONVILLE
HEIGHTS...OR 5 MILES NORTHWEST OF ORANGE PARK...MOVING EAST AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
NORMANDY...ORTEGA...RIVERSIDE...SAN MARCO...UNF AND ARLINGTON
THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:15 PM EDTDense Smoke AdvisoryJAXBaker13 hr
May 17, 2:57 PM EDTFire Weather WatchJAXBaker, Bradford, Gilchrist, Nassau, Suwannee, Union37 hr
May 17, 2:57 PM EDTRed Flag WarningJAXBaker, Bradford, Gilchrist, Nassau, Suwannee, Union28 hr
May 17, 5:50 PM EDTSevere Thunderstorm WarningJAXDuval40 min
May 17, 2:57 PM EDTFire Weather WatchJAXAppling, Atkinson, Bacon, Brantley, Clinch, Coffee and 4 more12 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.